drug-induced tardive dyskinesia
Last reviewed 01/2018
Tardive dyskinesia is characterised by oral grimaces with chewing and sucking movements - oro-facial dyskinesia. There are also choreoathetoid movements of the upper limbs. The movements disappear during sleep.
Tardive dyskinesia may occur after neuroleptic treatment; the risk of it developing rises with increasing age and prolonged exposure to the offending drug. A cohort study involving 261 patients aged over 55 years and previously untreated with conventional antipsychotic drugs, revealed that the cumulative rates of tardive dyskinesia were 25% after 1 year and 53% after 3 years cumulative exposure to conventional antipsychotics (1)
- a review however noted that ".. incidence of tardive dyskinesia
appears to be related to long-term neuroleptic use..it is difficult to separate
duration of treatment from the impact of aging ..investigators have attempted
to correlate total neuroleptic dose with the incidence of tardive dyskinesia,
but this relationship has not been well established " (2)
- tardive dyskinesia is more common in females
- increased incidence and severity
of tardive dyskinesia appear to be positively associated with the number of medication-free
- mechanism responsible for this effect is unclear, but may involve the impact of the medication-free periods on the D1-mediated striatonigral pathway
- incidence of tardive dyskinesia is substantially greater in patients treated with conventional rather than atypical antipsychotic agents
After drug withdrawal, dyskinesias disappear over a period of 3 years in 60% of patients. However, the remainder have persistent symptoms. There is no response to anti - parkinson drugs (may make symptoms worse). Other extrapyramidal complications of phenothiazine therapy (e.g. drug-induced parkinsonism, acute dystonia, akathisia) tend to respond rapidly to phenothiazine withdrawal or to anticholinergic medication.
This condition is thought to occur because of an increase in the number of dopamine receptors.
The symptoms can initially be alleviated by increasing the dose of the anti-psychotic drug but this will worsen the condition in the long term.
- Drug and Therapeutics Bulletin 2003; 41 (1): 1-4.
- Goldberg RJ.J Am Med Dir Assoc. 2002 ;3(3):152-61.